Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 6, 2021Jefferson County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 6, 2021, 6:43 PM EDT for Jefferson County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 6:43 PM EDT (22:43 UTC)
Expired
Jul 6, 2021, 7:15 PM EDT
In force
32 min
Issued by
NWS Louisville, KY

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS83 KLMK 062243
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
643 PM EDT Tue Jul 6 2021

INZ079-KYZ032-062315-
Jefferson-Trimble-
643 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Madison to 11 miles
east of Scottsburg. Movement was north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Hanover, Smyrna, Milton, Kent, Dupont, Wakefield,
Middlefork, Canaan and Volga.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8520 3874 8531 3873 8533 3867 8557
      3868 8557 3868 8560 3871 8561 3871 8564
      3872 8564 3882 8567 3882 8561 3885 8561
      3885 8557 3888 8557 3888 8554 3891 8553
      3891 8520
TIME...MOT...LOC 2243Z 184DEG 14KT 3881 8524 3871 8556 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 5:42 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 6, 5:42 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
542 PM EDT Tue Jul 6 2021

.Forecast Update...
Issued at 542 PM EDT Tue Jul 6 2021

Storms developed this afternoon along a subtle east-west surface
boundary draped along the length of Kentucky coincident with an
instability axis and pool of PWAT > 1.5". Storms have continued to
generate along northward moving outflow boundaries and have produced
a few downbursts, some of which were strong enough to fell trees,
especially in Anderson and Scott (KY) counties.

Convection will continue to drift and regenerate northward, though
recent radar signals have shown a general weakening trend as it
moves farther away from the best support, and this is expected to
continue.

To the south, visible satellite shows a field of rather sparse
cumulus with limited vertical development. Can't rule out a few
isolated showers or storms in the south...one such shower did
recently manage to briefly get going near Lake Cumberland...but
overall it will likely be difficult for much to get going there in a
region of even weaker shear, weaker mid-level lapse rates, and
stronger capping than what we had earlier to the north. We're past
peak heating now as well as the sun slowly sinks in the western sky.

&&

.Short Term...(This evening through Wednesday)
Issued at 315 PM EDT Tue Jul 6 2021

Isolated to widely scattered convection has fired along a weak W-E
oriented surface trough just south of the I-64 corridor. The
environment is currently characterized by 2000-3000 J/KG of MLCAPE
in the presence of virtually no deep layer shear. So, pulse storm
modes are in play here. Most of the updrafts are struggling under
very weak mid level lapse rates, however a few of the stronger
updrafts that have been 2nd and 3rd generation have overcome the mid
levels to excel. With DCAPE around 1000 J/KG, the gusty wind
potential with any collapsing storm is the main threat. These storms
are presenting a pulse strong to severe threat of isolated
microburst potential. Seeing good velocity signatures off each
microburst, good satellite presentation, and strong outflow
boundaries coming out of collapsing storms all adding confidence in
the gusty wind threat.

Additionally, there is localized heavy rain threat with any slow
moving cell as we saw earlier today in the Lexington Metro. However,
most of the storms will collapse long before they have the potential
to produce enough rain to warrant any advisories/warnings. Will
continue to monitor.

As we move through the afternoon and evening, expect continued
isolated to widely scattered coverage, but coverage will be a bit
more chaotic off the current surface boundary as outflows progress.
Can't rule out any 1 place in our CWA from a short shower or storm,
but think the best coverage will slowly progress northward to along
and north of the I-64 corridor. Still only calling for 20-30%
coverage at any one time.

We should see a relative lull through the overnight with the loss of
daytime heating. If things do clear out enough, patchy fog may be
noted again toward dawn.

Wednesday will bring another round of scattered showers and storms
to the area as PWATs jump across the area thanks to a little help
from the outer moisture from Elsa. In addition, the belt of
westerlies across our north will start to sink into our region ahead
of a shortwave trough that will bring just a little bit more deep
layer flow. Expect things to pop by late morning with coverage
continuing into the afternoon hours. Mid level lapse rates still
won't be impressive so not expecting too many problems, but will
have to watch for localized heavy rain and gusty winds.

.Long Term...(Wednesday night through Tuesday)
Issued at 315 PM EDT Tue Jul 6 2021

At the start of the extended period expect to find a shortwave
trough pushing out of the Upper Midwest and into the Upper Great
Lakes/OH Valley region while a broad upper ridge remains anchored
over the SW CONUS. Across the southeast, Tropical Storm Elsa will
likely be moving through the FL panhandle and into southern GA. At
the surface, a weak cold front will extend southwest across northern
OH/IN and back through the central MS Valley. Scattered showers and
storms may be ongoing across the area Wednesday night as a subtle
wave moves overhead; however, most activity is expected to diminish
with the loss of daytime heating.

As the frontal boundary edges closer Thursday, scattered showers and
storms will continue to be possible throughout the day in a warm and
moist environment characterized by highs generally in the mid to
upper 80s, dewpoints in the upper 60s to lower 70s, and PWATs of 1.6-
1.8 inches. Model soundings indicate moderate instability (SBCAPE ~
1000-2000 J/kg) and shear (Effective Shear ~ 20 kts), while lapse-
rates remain pretty meager around 6 C/km. Any stronger storms may be
capable of producing locally gusty winds and heavy downpours.

Uncertainty increases moving into Friday as model guidance varies on
the placement of the frontal boundary, with the general expectation
being that the cold front will stall out somewhere in the vicinity.
If the cold front is able to push all the way through the area,
would expect mostly dry weather on Friday as northerly flow advects
in cooler and drier air. However, if the boundary stalls out
over/north of the area, a warm and moist airmass in continued SWly
flow could result in afternoon convection once again. Will therefore
maintain mention of slight chance PoPs for Friday.

By this weekend, another shortwave trough will dig southeast through
the northern Plains and into the mid MS Valley where it will remain
rather stationary on Sunday and Monday before lifting to the
northeast by Tuesday. At the surface, an area of low pressure will
develop over the central Plains and gradually progress ENE towards
the mid MS Valley and Upper Midwest by early next week. As we remain
between the low to our northwest and a broad area of high pressure
anchored over the southeast CONUS, deep southwesterly flow will
continue to pump warm and moist air into the region. Scattered
showers and storms will be possible each day through the end of the
period, with diurnally enhanced PoPs in the afternoon and evening
hours. High temperatures will generally remain in the mid to upper
80s each day with overnight lows in the upper 60s to lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 143 PM EDT Tue Jul 6 2021

Isolated to widely scattered showers and storms have developed along
a weak W-E oriented surface boundary this afternoon and will persist
through the late afternoon and early evening hours before
diminishing. Brief heavy rainfall and gusty winds are the main
threats with these storms, although coverage is too low for the TAF
sites to include any prevailing mention at this time. Will keep VCTS
and plan amendments as necessary. It should be noted that gusty
outflow from storms can disperse well away from t-storm centers, so
erratic and unexpected gusts can't be ruled out at any site. Look
for a quiet overnight with patchy fog potentially an issue again
toward dawn Wednesday. Steady SW winds are expected by late morning
Tuesday with scattered late morning and afternoon storms expected
once again. Prob30s will handle the tomorrow storm chances for now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, Jul 6, 3:31 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Tue Jul 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Tue Jul 6 2021 /231 PM CDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible through this evening, mainly
along and north of the western Kentucky and Bluegrass Parkways.
Lightning, brief torrential rain, and gusty winds are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday and Thursday as a cold front
approaches the region. Some storms could be strong with heavy
rainfall, gusty winds, and marginally severe hail possible. Another
round of storms is possible later into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of strong gusty winds
or flooding.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

BJS/JML

In the hours before

Local storm report, Jul 6, 5:39 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     MILLERSBURG             38.31N 84.15W
07/06/2021                   BOURBON            KY   911 CALL CENTER

            TREE DOWN OVER ROAD IN MILLERSBURG, KY.

&&

SRM
Special weather statement, Jul 6, 5:44 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM EDT Tue Jul 6 2021

INZ092-KYZ031>033-062215-
Clark-Oldham-Henry-Trimble-
544 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK...
NORTHEASTERN OLDHAM...TRIMBLE AND NORTHWESTERN HENRY COUNTIES...

At 544 PM EDT, a strong thunderstorm was located near Bedford. The
storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford, Pendleton, Campbellsburg, Bethlehem, Oldham, Monitor, Otto,
Russell Corner, Sligo and Wises Landing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3863 8523 3845 8518 3843 8529 3843 8542
      3857 8555 3859 8550 3859 8543 3861 8544
      3862 8544 3864 8540 3867 8527
TIME...MOT...LOC 2144Z 158DEG 3KT 3851 8533

DM
Special weather statement, Jul 6, 5:46 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
546 PM EDT Tue Jul 6 2021

INZ076>078-062215-
Orange-Washington-Scott-
546 PM EDT Tue Jul 6 2021

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
SCOTT... NORTHEASTERN ORANGE AND NORTHERN WASHINGTON COUNTIES...

At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Scottsburg to Paoli. Movement was
northwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. The strongest winds may occur just ahead of these storms
before the rain arrives.

Locations impacted include...
Scottsburg, Salem, Paoli, Vienna, Austin, Orleans, Stampers Creek,
Orangeville, Campbellsburg and Little York.

LAT...LON 3863 8574 3852 8651 3867 8658 3869 8646
      3869 8631 3871 8631 3876 8599 3875 8598
      3876 8596 3875 8595 3876 8594 3875 8592
      3875 8590 3873 8589 3873 8587 3874 8584
      3878 8582 3878 8580 3879 8580 3880 8576
TIME...MOT...LOC 2145Z 122DEG 12KT 3864 8580 3856 8648

DM
Special weather statement, Jul 6, 6:10 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
610 PM EDT Tue Jul 6 2021

INZ079-KYZ032-062245-
Jefferson-Trimble-
610 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...

At 610 PM EDT, a strong thunderstorm was located near Madison, moving
north at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Hanover, Saluda, Smyrna, Milton, Kent, Wakefield, Volga,
North Madison and Trout.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3874 8533 3873 8533 3867 8527 3859 8543
      3859 8550 3861 8550 3861 8557 3868 8557
      3868 8559 3880 8561 3882 8540
TIME...MOT...LOC 2210Z 194DEG 16KT 3868 8543

DM
Special weather statement, Jul 6, 6:21 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
621 PM EDT Tue Jul 6 2021

INZ076-062245-
Orange-
621 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 621 PM EDT, a strong thunderstorm was located 8 miles northeast of
Paoli, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Orleans, Bromer, Leipsic, Woodlawn Grove and Syria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3869 8631 3856 8631 3858 8649 3869 8648
TIME...MOT...LOC 2221Z 194DEG 16KT 3863 8636

DM
Special weather statement, Jul 6, 6:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
643 PM EDT Tue Jul 6 2021

INZ079-KYZ032-062315-
Jefferson-Trimble-
643 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Madison to 11 miles
east of Scottsburg. Movement was north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Hanover, Smyrna, Milton, Kent, Dupont, Wakefield,
Middlefork, Canaan and Volga.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8520 3874 8531 3873 8533 3867 8557
      3868 8557 3868 8560 3871 8561 3871 8564
      3872 8564 3882 8567 3882 8561 3885 8561
      3885 8557 3888 8557 3888 8554 3891 8553
      3891 8520
TIME...MOT...LOC 2243Z 184DEG 14KT 3881 8524 3871 8556

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:32 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 6, 1:40 PM EDTSpecial Weather StatementLMKHardin20 min
Jul 6, 2:05 PM EDTSpecial Weather StatementLMKHardin25 min
Jul 6, 2:17 PM EDTSpecial Weather StatementLMKNelson28 min
Jul 6, 2:20 PM EDTSevere Thunderstorm WarningLMKBreckinridge25 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningLMKBreckinridge31 min
Jul 6, 2:45 PM EDTSpecial Weather StatementLMKBullitt, Nelson30 min
Jul 6, 2:51 PM EDTSpecial Weather StatementLMKMercer24 min
Jul 6, 3:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford26 min
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford35 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKJefferson34 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKWoodford34 min
Jul 6, 4:21 PM EDTSpecial Weather StatementLMKJefferson24 min
Jul 6, 4:25 PM EDTSpecial Weather StatementLMKScott20 min
Jul 6, 4:26 PM EDTSpecial Weather StatementLMKNicholas19 min
Jul 6, 4:34 PM EDTSevere Thunderstorm WarningLMKScott26 min
Jul 6, 4:42 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 4:46 PM EDTSpecial Weather StatementLMKWashington14 min
Jul 6, 4:49 PM EDTAreal Flood AdvisoryLMKScott116 min
Jul 6, 4:53 PM EDTSpecial Weather StatementLMKNicholas22 min
Jul 6, 4:57 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 5:00 PM EDTSpecial Weather StatementLMKScott30 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas27 min
Jul 6, 5:16 PM EDTSpecial Weather StatementLMKShelby14 min
Jul 6, 5:19 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas90 min
Jul 6, 5:25 PM EDTSpecial Weather StatementLMKOldham20 min
Jul 6, 5:29 PM EDTSpecial Weather StatementLMKHenry16 min
Jul 6, 5:44 PM EDTSpecial Weather StatementLMKTrimble31 min
Jul 6, 3:20 PM EDTSpecial Weather StatementLMKFloyd25 min
Jul 6, 4:00 PM EDTSpecial Weather StatementLMKFloyd30 min
Jul 6, 4:37 PM EDTSevere Thunderstorm WarningLMKClark, Floyd23 min
Jul 6, 4:59 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:14 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:34 PM EDTSpecial Weather StatementLMKClark11 min
Jul 6, 5:46 PM EDTSpecial Weather StatementLMKOrange, Scott, Washington29 min
Jul 6, 6:10 PM EDTSpecial Weather StatementLMKJefferson35 min
Jul 6, 6:21 PM EDTSpecial Weather StatementLMKOrange24 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.